Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Salt Lake City, UT

August 3, 2003Cache County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2003, 2:50 PM MDT for Cache County, Weber County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 2:50 PM MDT (20:50 UTC)
Expired
Aug 3, 2003, 3:15 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Cache County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS55 KSLC 032050
SVRSLC
UTC005-057-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CACHE COUNTY IN UTAH
  EASTERN WEBER COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 242 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER 
  THE NORTHERN OGDEN VALLEY...OR ABOUT 5 MILES NORTHEAST OF OGDEN...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN WEBER COUNTY AT 300 PM MDT
  OVER RURAL SOUTHERN CACHE COUNTY AT 300 PM MDT

GOLF BALL SIZED HAIL WAS REPORTED FROM THIS STORM AT NORDIC VALLEY 
AND IN NORTH OGDEN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4132 11201 4119 11188 4143 11151 4159 11173

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:00 AM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 10:00 AM MDT, 4 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SUN AUG 3 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE
NORTHERN HALF OF THE AREA TODAY. A DRIER SOUTHWEST FLOW ALOFT WILL
SLOWLY DEVELOP OVER THE AREA THROUGH THE EARLY PART OF THE WEEK.

.DISCUSSION...AIR MASS OVER THE NORTH STILL VERY MOIST AND FORECAST
TO REMAIN FAIRLY UNSTABLE THROUGH AT LEAST EARLY EVENING. IN
ADDITION A WELL DEFINED SHORTWAVE OVER EAST CENTRAL NV WILL BE
MOVING ACROSS THE AREA THIS AFTERNOON.  CAN SEE NO REASON IT WILL
NOT BE AN ACTIVE CONVECTION DAY WITH EVEN A SLIGHT CHANCE OF
ISOLATED STRONG STORMS.

EXTENSIVE CLOUDS OVER THE AREAS EAST OF I-15 WILL SLOW THE HEATING
THERE THIS MORNING BUT ACTIVITY ALREADY BEGINNING TO DEVELOP AGAIN
IN SOUTHWEST TOOELE COUNTY. ALSO A CLUSTER OF THUNDERSTORMS STILL
OVER THE NORTHERN WASATCH FRONT ASSOCIATED WITH A WEAK SHORTWAVE
THAT RIPPLED NORTH ALONG THE BOUNDARY OF THE TROPICAL MOISTURE
PLUME.  THERE SHOULD BE BRIEF SUPPRESSION BEHIND THIS WEAK WAVE BUT
THE WAVE IN NV SHOULD HAVE NO PROBLEM OVERCOMING THIS AS IT
APPROACHES.  HAVE UPDATED MOST NORTHERN ZONES FOR MORE CONVECTION
TODAY.

SOME QUESTION ABOUT TIMING FOR THIS EVENING AS MODELS
SUGGEST THE SHORTWAVE AND JET WILL BE PAST MUCH OF THE AREA.  WE MAY
NEED TO LOWER THE THREAT IN AT LEAST SOME OF THE WESTERN ZONES IN
THE AFTERNOON PACKAGE BUT FOR NOW WOULD RATHER WAIT AND SEE HOW
THINGS DEVELOP TODAY.

SLC 430  CDC 110  SANDERS

.SLC...NONE.
Hazardous weather outlook, Aug 3, 3:16 AM MDT, 11 hours 34 minutes before
IDZ024-025-UTZ001>021-WYZ021-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY
THUNDERSTORMS WILL FORM AGAIN TODAY ACROSS NORTHERN AND EASTERN UTAH
AS WELL AS EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.
THE STORMS MAY PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS.
FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.